Kansas, 2019

Flash Flood and Hail in Kansas, April 17, 2019

April 17, 2019 · NWS TOP · 9 events in 3 counties and zones

A line of thunderstorms developed during the evening hours across east-central Kansas, continuing into the overnight. Several reports of large hail, damaging winds, and flash-flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms developed during the evening hours across east-central Kansas, continuing into the overnight. Several reports of large hail, damaging winds, and flash-flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 17, 2:17 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 17, 2:17 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
317 PM CDT Wed Apr 17 2019

.SHORT TERM...(This evening through Thursday)
Issued at 317 PM CDT Wed Apr 17 2019

Focus through late tonight remains on thunderstorms chances and
their impacts.

Central Plains remains flanked by main two upper level systems to
the north and south. Surface cold front is somewhat ill-defined
with an apparent boundary from near Marysville to Abilene, and
another from Medicine Lodge to near Lubbock TX at 19Z. Isolated
convection has persisted to the north and northeast along the
northern boundary early this afternoon with visible satellite
trends also not supporting rapid destabilization despite RAP
analysis suggesting little convective inhibition. Low clouds ahead
of the front remain rather persistent and are keeping strong
heating and mixing in check.

Most guidance is similar in scattered to numerous convective cells
developing around 0Z along a consolidated front in southern
portions of the local area, however some rapid-updating solutions
keep some separation to the aforementioned boundaries into the
early evening. The persistent cloud suggests inhibition remains
considerable and expect the stronger convergence that develops
late today will be needed for the most convection to occur, but
will keep some small chances along the northern boundary early on.
Deep shear remains fairly strong though vectors are oriented
along the boundary and suggest somewhat unorganized and varied
storm motions and types and should keep concerns limited to hail
and wind. Synoptic boundary is rather slow moving and there will
be some potential for training though outflow from any segments
moving off the line could push the effective front south to keep
persistent heavy rains to the southeast. Southern upper trough
should reach central portions of Oklahoma well before dawn and
usher the front well southeast by late tonight.

Deep north-northwest flow develops Thursday as a weaker wave
rotates around the consolidating upper trough. Cool temps aloft
and meager low level moisture may allow for isolated to scattered
showers to form with diurnal mixing in much of the area Thursday
afternoon. Pacific nature to the airmass brings highs back into
the lower to middle 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 317 PM CDT Wed Apr 17 2019

Winds Thursday evening back off as skies clear but expect temps to
remain above any frost concern. Northerly flow continues into
Friday night as the upper trough deepens to the southeast and a
northerly low-level wind component to the winds across the
western Gulf of Mexico through early Saturday. Multiple upper
troughs work their way east into the western and central Plains
Sunday into at least Tuesday with much to be determined on their
placement and timing. The aforementioned Gulf wind character
should keep instability and moisture muted but at least diurnal
thunderstorms will be possible. There is general agreement for
upper ridging to return around Wednesday for lesser precipitation
chances. Temperatures should remain relatively close to normal in
this regime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM CDT Wed Apr 17 2019

VFR conditions should be the rule for this forecast. Cold front is
nearing MHK and should pass through the terminals in the next
several hours. TSRA chances along the front look low but some
elevated SHRA and perhaps TS are possible at TOP and FOE this
evening. Consistently gusty north winds return by late in the
forecast as mixing depths in the cooler air deepen.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...65
Hazardous weather outlook, Apr 17, 2:48 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 PM CDT Wed Apr 17 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-182100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 PM CDT Wed Apr 17 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible through the evening hours for locations
south of a line from Abilene to Hiawatha, with the greatest
chances along and south of Interstate 35. Some of these storms
this afternoon and this evening may be severe and produce large
hail, damaging winds, and locally heavy rainfall, though a tornado
cannot be completely ruled out. The greater severe weather
potential is also along and south of Interstate 35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 17, 3:44 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
444 PM CDT WED APR 17 2019

KSZ056-059-172245-
Franklin-Anderson-
444 PM CDT WED APR 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHERN ANDERSON COUNTIES UNTIL 545 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ottawa, Garnett, Wellsville, Richmond, Williamsburg, Greeley,
Princeton, Lane, Rantoul, Westphalia and Harris.

This includes Interstate 35 between mile markers 172 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3811 9552 3846 9551 3874 9506 3828 9506
TIME...MOT...LOC 2144Z 226DEG 43KT 3817 9570

Baerg

The radar

The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 flash flood. Local standard time, as filed.

Hail, Anderson

When
April 17, 3:56 PM CST to 3:57 PM CST
Where
Anderson County, 0.88 mi NW of Harris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.330, -95.440

Hail, Franklin

When
April 17, 4:21 PM CST to 4:22 PM CST
Where
Franklin County, 2.63 mi SE of Rantoul Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.500, -95.070

Hail, Coffey

When
April 17, 7:21 PM CST to 7:22 PM CST
Where
Coffey County, 1.38 mi S of Gridley
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.080, -95.880

Hail, Coffey

When
April 17, 7:21 PM CST to 7:22 PM CST
Where
Coffey County, 1.09 mi E of Burlington
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.200, -95.730

Hail, Coffey

When
April 17, 7:21 PM CST to 7:22 PM CST
Where
Coffey County, 4.34 mi E of Sharpe
Measured
0.88 in hail
Reported by
Public
Coordinates
38.280, -95.600

Hail, Coffey

When
April 17, 7:42 PM CST to 7:43 PM CST
Where
Coffey County, 0.54 mi W of Burlington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.200, -95.760

Hail, Anderson

When
April 17, 7:46 PM CST to 7:47 PM CST
Where
Anderson County, 1.29 mi ENE of Amiot
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.340, -95.460

Flash Flood, Coffey

When
April 17, 8:19 PM CST to 9:49 PM CST
Where
Coffey County, 0.54 mi E of Burlington to 1.28 mi ESE of Burlington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.200, -95.740

Highway 75 was flooded and closed in southern Burlington.

Hail, Franklin

When
April 17, 8:40 PM CST to 8:41 PM CST
Where
Franklin County, Richmond
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.400, -95.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820638, 820639, 820640, 820641, 820643, 820644, 820645, 820646, 820647.